Pennsylvania, 2024

Damaging Winds in Pennsylvania, May 23, 2024

May 23, 2024 · NWS CTP · 10 events in 6 counties and zones

Another round of showers and thunderstorms rolled across Central Pennsylvania during the early to mid morning hours of May 23, 2024, producing sporadic wind damage. Then, that evening, an isolated thunderstorm formed over southern York County as a cold front slipped southward across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$118,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Another round of showers and thunderstorms rolled across Central Pennsylvania during the early to mid morning hours of May 23, 2024, producing sporadic wind damage. Then, that evening, an isolated thunderstorm formed over southern York County as a cold front slipped southward across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 23, 1:00 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, May 23, 1:00 AM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service State College PA
200 AM EDT Thu May 23 2024

.SYNOPSIS...
*Showers & t-storms continue Thursday especially over south
 central PA; strong storm possible in the Lower Susq Valley
*Rain chances trend lower into Friday before increasing over
 Memorial Day weekend

&&

.NEAR TERM /UNTIL 7 AM THIS MORNING/...
T-storm intensity and coverage will diminish overnight as the
best forcing/height falls lift to the north and low level
stability increases with the loss of daytime heating. Will
maintain lower POPs into Thursday morning associated with the
arrival of a weakening cold front and a few rumbles of thunder
are possible as elevated convection persists. Patchy fog may
develop again toward daybreak in areas that receive rainfall,
particularly if cloud breaks help promote more efficient
radiational cooling. Lows in the 60s are rather mild for this
time of year or +15-20 degrees above the historical climate
average.

&&

.SHORT TERM /7 AM THIS MORNING THROUGH SATURDAY/...
More showers and t-storms are likely Thursday, primarily during
the afternoon, as the cold front stalls out near the Mason
Dixon Line and a shortwave rolls eastward from the Ohio Valley.
The focus for convection Thursday will be over the southern part
of the state. However, model RH profiles support a good deal of
high level cloudiness extending into Northern PA, which should
hold temps down. Expected high temps range from the mid 70s to
low 80s, but remain above climo for this time of year.

Rain chances trend lower from north to south into Friday as
upper level ridging builds over the area. Max POPs 25-35% are
over the southern tier of central PA near a stalled/pivoting
quasistationary front and axis of highest PWATs. Friday looks
like a pleasant day across most of the region with temperatures
in the upper 70s to mid 80s and a good amount of sunshine.

The front lifts back to the north as a warm front Friday night
with showers likely by Saturday morning over the western
Alleghenies. More widespread showers and storms will develop
Saturday afternoon with daytime heating and some enhancement
with a prefrontal trough. Saturday will not be a washout by any
means, but those with outdoor plans should monitor the weather
and head inside if you hear thunder.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Compared to Saturday, the chance for showers and thunderstorms
on Sunday will be lower, owing to a weak surface high building
across the Lower Grt Lks into PA. However, with a warm front
approaching, we do carry slight chance to chance PoPs Sun
afternoon, with PoPs increasing to likely Sunday night as the
warm front crosses through the region.

A deepening upper trough will then likely result in a period of
unsettled weather continuing into Memorial Day and the first
half of the upcoming week with mainly scattered, diurnally-
driven convection expected.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Showers with some embedded thunderstorms continue across NW PA,
impacting BFD for the next couple of hours. Some isolated
showers across W PA is expected to stay well north of JST/AOO
and have opted to keep VCSH out of these airfields for the 06Z
TAF package. There is more uncertainty with regards to UNV in
the 07-08Z timeframe as showers may clip the northern edge of
the airfield if current trends continue but could see these
showers taper off slightly as they approach the airfield with
some drier air aloft. Any dips in vsbys/cigs with showers are
expected to be at MVFR thresholds throughout the next 24 hours.

Scattered showers and thunderstorms with associated reductions
will redevelop starting later Thursday morning and persist
through the day, although confidence of impacts at airfields
remains low at this time. Have opted to show some potential for
MVFR reductions at the western airfields where confidence is
slightly higher near sunrise, but have kept these out of the
eastern sites in this TAF package.

Outlook...

Fri-Mon...Mainly VFR, but chance of showers/AM patchy fog.

&&

.CLIMATE...
Daily record maximum temperatures for 5/22:

Harrisburg		96/1941
Williamsport	95/1941
Altoona			88/2013
Bradford		84/2013
State College	89/1975

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl/Banghoff
SHORT TERM...Steinbugl/Banghoff
LONG TERM...Fitzgerald/Colbert
AVIATION...NPB
CLIMATE...Steinbugl
Hazardous weather outlook, May 22, 7:03 PM EST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
803 PM EDT Wed May 22 2024

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>058-063-240015-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Cumberland-
803 PM EDT Wed May 22 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ059-064>066-240015-
Lebanon-Adams-York-Lancaster-
803 PM EDT Wed May 22 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated strong to severe thunderstorms with gusty winds are
possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, May 22, 11:34 PM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service State College PA
1234 AM EDT Thu May 23 2024

PAZ004-005-230530-
McKean PA-Warren PA-
1234 AM EDT Thu May 23 2024

...STRONG THUNDERSTORMS WILL IMPACT WARREN AND WESTERN MCKEAN
COUNTIES THROUGH 130 AM EDT...

At 1233 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jamestown to 14 miles west of Warren to 23
miles northwest of Marienville. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Warren, Allegany State Park, Sheffield, Youngsville, Wetmore,
Russell, Spring Creek, Scandia, Lottsville, Ludlow, Marshburg,
Westline, Warren South, Garland, Kinzua Dam, Chapman State Park,
Sugar Grove, Starbrick, Clarendon, and Bear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4200 7869 4193 7869 4169 7874 4170 7946
      4188 7956 4196 7954 4200 7949
TIME...MOT...LOC 0433Z 261DEG 38KT 4201 7937 4188 7941 4172 7943

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Lambert
Special weather statement, May 23, 2:27 AM EST, 11 minutes before
Special Weather Statement
National Weather Service State College PA
327 AM EDT Thu May 23 2024

PAZ024-025-033-230830-
Somerset PA-Blair PA-Cambria PA-
327 AM EDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SOMERSET...CENTRAL
BLAIR AND CAMBRIA COUNTIES THROUGH 430 AM EDT...

At 326 AM EDT, Doppler radar was tracking a strong thunderstorm over
Westmont, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Altoona, Johnstown, Hollidaysburg, Westmont, Ebensburg, Belmont,
Nanty-Glo, Portage, Geistown, Southmont, Lakemont, Bellwood, Cresson,
Gallitzin, Vinco, Loretto, Williamsburg, Dale, Duncansville, and East
Conemaugh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4036 7900 4045 7894 4073 7844 4073 7838
      4047 7814 4021 7898 4026 7908
TIME...MOT...LOC 0726Z 239DEG 40KT 4033 7896

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Lambert/Beaty

The radar

The State College radar (KCCX), 103 km away, was scanning. The volume nearest the first event began at 07:36 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cambria

When
May 23, 2:38 AM EST
Where
Cambria County, 0.52 mi SW of Morrellville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
40.344, -78.956

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees across western Johnstown including some into residences. No injuries were reported.

Thunderstorm Wind, Huntingdon

When
May 23, 4:03 AM EST
Where
Huntingdon County, 2.21 mi ENE of Neffs Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.660, -77.910

A severe thunderstorm producing winds estimated near 60 mph snapped and uprooted numerous trees in the Stone Valley Forest.

Thunderstorm Wind, Huntingdon

When
May 23, 4:08 AM EST
Where
Huntingdon County, 4.35 mi NE of Neffs Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.696, -77.894

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires at and near the intersection of Charter Oak Road and McAlveys Fort Road south of Pine Grove Mills.

Thunderstorm Wind, Huntingdon

When
May 23, 4:11 AM EST
Where
Huntingdon County, 2.85 mi NW of Mc Alevys Fort
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.659, -77.859

A severe thunderstorm producing winds estimated near 60 mph knocked down a large tree across McAlveys Fort Road in Jackson Township.

Thunderstorm Wind, Snyder

When
May 23, 5:01 AM EST
Where
Snyder County, 0.41 mi W of Beavertown
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
40.751, -77.178

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees and wires in and around Beavertown.

Thunderstorm Wind, Northumberland

When
May 23, 5:15 AM EST
Where
Northumberland County, 0.74 mi WSW of Northumberland
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.896, -76.813

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto wires at the intersection of State Route 405 and 14th Street near Kapp Heights and Northumberland.

Thunderstorm Wind, Northumberland

When
May 23, 5:31 AM EST
Where
Northumberland County, 2.82 mi W of South Danville
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
40.943, -76.683

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple power poles onto and along US Route 11 west of Danville.

Thunderstorm Wind, Schuylkill

When
May 23, 6:42 AM EST
Where
Schuylkill County, 2.34 mi SSE of Friedensburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
40.569, -76.212

A severe thunderstorm producing winds estimated near 60 mph snapped multiple tree trunks on Summer Hill Road west of Route 183 near Summit Station.

Thunderstorm Wind, Schuylkill

When
May 23, 6:43 AM EST
Where
Schuylkill County, 0.52 mi W of Pottsville
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.670, -76.190

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in between Timber Road and Forrest Drive near Mount Carbon, causing damage to 2 homes and a shed. No injuries were reported.

Thunderstorm Wind, York

When
May 23, 8:00 PM EST
Where
York County, 0.51 mi NW of Loganville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
39.855, -76.707

A severe thunderstorm producing winds estimated near 60 mph knocked down tree and wires onto an occupied vehicle near the intersection of East Ore Street and Loucks Road in Springfield Township. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175882, 1175883, 1175884, 1175886, 1175887, 1175888, 1175889, 1175890, 1175881, 1175892.